Vol. 12, No. 1, 2011

Download this article
Download this article For screen
For printing
Recent Issues
Volume 19, Issue 2
Volume 19, Issue 1
Volume 18, Issue 1
Volume 17, Issue 3
Volume 17, Issue 2
Volume 17, Issue 1
Volume 16, Issue 1
Volume 15, Issue 1
Volume 14, Issue 1
Volume 13, Issue 1
Volume 12, Issue 1
Volume 11, Issue 1
Volume 10, Issue 1
Volume 9, Issue 1
Volume 8, Issue 1
Volume 6+7, Issue 1
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN (electronic): 2640-7345
ISSN (print): 2640-7337
Author Index
To Appear
Other MSP Journals
Semiovals from unions of conics

Jeremy M. Dover and Keith E. Mellinger

Vol. 12 (2011), No. 1, 61–83

A semioval in a projective plane π is a collection of points O with the property that for every point P of O, there exists exactly one line of π meeting O precisely in the point P. There are many known constructions of and theoretical results about semiovals, especially those that contain large collinear subsets.

In a Desarguesian plane π a conic, the set of zeroes of some nondegenerate quadratic form, is an example of a semioval of size q + 1 that also forms an arc (i.e., no three points are collinear). As conics are minimal semiovals, it is natural to use them as building blocks for larger semiovals. Our goal in this work is to classify completely the sets of conics whose union forms a semioval.

semioval, conic
Mathematical Subject Classification 2010
Primary: 51E20
Received: 4 June 2010
Jeremy M. Dover
Keith E. Mellinger
Department of Mathematics
University of Mary Washington
1301 College Avenue
Trinkle Hall
Fredericksburg, VA 22401
United States